Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 26, 2002, 8:03 PM MDT for Kit Carson County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2002, 8:03 PM MDT (02:03 UTC)
- Expired
- Apr 26, 2002, 9:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 8:10 PM MDT | Thunderstorm Wind 52 E | Stratton, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 524 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 270203 SVRGLD COC063-270300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 803 PM MDT FRI APR 26 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 900 PM MDT * AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTH OF BETHUNE...OR ABOUT 19 MILES SOUTHWEST OF BURLINGTON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BETHUNE AT 815 PM MDT BURLINGTON AT 825 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...FLAGLER...SEIBERT... STRATTON AND VONA. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING DIME SIZE HAIL. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3953 10313 3904 10310 3906 10208 3956 10206 VPAPOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:40 PM MDT, 7 hours 23 minutes earlier.
Area forecast discussion, Apr 26, 12:40 PM MDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1240 PM MDT FRI APR 26 2002 CHALLENGES ARE SEVERITY AND EXTENT OF TONIGHTS PRECIPITATION. WV/IR PICS SHOW UPPER LOW STEADILY ACCELERATING AS IT MOVES ENE OUT OF SOCAL (NEW SYSTEM MOVING SOUTH ALONG WA/OR COAST PUSHING IT OUT). EXPECTED TO REACH FOUR CORNERS THIS EVENING AS A S/W AND THE CYS/SNY AREA BY 27/12Z. THIS IS SLIGHTLY NORTH OF YESTERDAYS EXPECTED TRACK. IT IS REFLECTED AT LOWER LEVELS BY MESOETA SHOWING 85H CENTER OVER EXTREME NW KS AT 27/12Z. RESULT WOULD BE A DRY SLOT/DRIER AIR WOULD MOVE FURTHER NORTH INTO MY CWA LATE THAN ORIGINALLY EXPECTED. WILL CONTINUE WITH ETA FOR FIRST 24-36 HRS AND THEN SHIFT TO AVN(NEW MRF). EXTENDED APPEARS TO BE DRYING WITH ECM...AVN/MRF AND UKMET IN PRETTY MUCH AGREEMENT THROUGH LATE TUE. POSSIBLE PRECIP WED WITH S/W THEN DRYING AGAIN. EMPHASIS AGAIN ON LATE THIS EVENING AND TONIGHT. EXTENT AND SEVERITY SOMEWHAT DEPENDENT ON HOW MUCH AFTERNOON CLEARING AND WARMING OCCURS IN FAR E CO. BOTH ONGOING ATTM. ALSO ON EXTENT OF TSRA ACTIVITY THAT ERUPTS IN TX PANHANDLE/W OK. NEW DAY1 NOW BACKED TO WEST AND COVERS SW 1/4 KS AND EXTREME SE OK. NEW ETA/MESOETA STILL SHOWS THETAE RIDGE AND CAPE INCREASING NORTH OVER FAR E CO BY LATE AFTERNOON. BASED ON ABOVE EXPECT SQUALL LINE TO FORM IN FAR E CO AROUND SUNDOWN AND MOVE ENE ACROSS CWA...WITH EMPHASIS IN NORTHERN PTN. LIKELY POPS THERE AND SCT TO SOUTH. WILL PROBABLY MENTION LARGE HAIL AND STRONG WIND POSS...SOME POSS SEVERE...IN AREA TO BE AFFECTED BY SQUALL LINE. ELSEWHERE SHOWERS AND THUNDERSTORMS. PRECIP CHANCES DECREASE RAPIDLY BY MIDNIGHT IN SOUTH BUT HANG ON IN NORTH UNTIL WIND SHIFT/COLD FRONT SWEEPS ACROSS DURING MORNING. GUID TEMPS LOOK OK WITH WHAT LOOKS LIKE MILD...BREEZY TO WINDY AND SOMEWHAT MOIST NIGHT. SAT SYSTEM MOVES RAPIDLY TO E ACROSS S NEB WITH COOLER TEMPS IN NRN CWA BECAUSE OF DELAYED CLEARING AND SOME CAA. WARMER ACROSS SOUTHERN TIER OF CWA WITH EARLY CLEARING AND WARM DOWNSLOPE/WEST WINDS. HIGH TEMPS SAT COULD BE 15 DEGREE OR GREATER RANGE ACROSS CWA FROM SOUTH TO NORTH DEPENDENT ON WHERE CLOUD COVER HOLDS. WILL DROP POPS/SLIGHT CHANCE IN NORTH/NORTHEAST BY AFTERNOON. WEAK RIDGE MOVES IN LATE SAT BEHIND DEPARTING LOW AND BRINGS DRY WEATHER...VARIABLE CLOUDS...AND NEAR NORMAL TEMPS TO AREA INTO MIDWEEK. AS NOTED PREVIOUSLY THAT IS WHEN NEXT UPPER SYSTEM...ONE CURRENTLY MOVING SOUTH ALONG WEST COAST FINALLY MOVES INTO AREA AS S/W. .GLD...NONE. RJC
In the hours before
Local storm report, Apr 26, 7:51 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT FRI APR 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 PM 13 NW CHEYENNE WELLS CO .75 INCH HAIL
04/26/02 CHEYENNE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:32 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Apr 27, 5:37 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 38 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.